Monthly CDI Scenario Discussion – August 2020

Topic: Poisoning/Overdose

Scenario: 65 yr. old female with Metastatic Bone Cancer on oral Dilaudid with Chronic Back Pain due to the cancer

H&P: Pt arrived to the ER due to diminished responsiveness per family and found to have hypersomnolence.  CT of head ordered and negative for stroke, labs reveal nothing significant. Per review of prior records, it is noted that patient has a history of Doctor shopping for pain meds with multiple consults. Upon further discussion with the family and the patient, there is a question as to how much of the Dilaudid the patient has been taking. Per review of her prescription, order is for 4mg tabs per 4-6h. We will admit for Acute Encephalopathy with Neuro, Hem/Onc, and Social Work consults.

Day 1 Neuro Consult:  Pt presented to ER with decreased responsiveness after taking oral Dilaudid. According to the patient, she is unsure if she took too many pills. CT review shows no acute stroke, c/o constant back pain. Patient’s mental status improved from arrival, but still having to arouse to talk.

Day 2 Progress Note: Pt’s Encephalopathy improving once we regulated her pain meds per prescription order. From speaking to her today, she is not sure how much she has been taking, but did not want to be in pain. She has a history of mixing meds per her daughter. I am not sure she has a clear understanding of what she is taking.

Day 3 Progress Note: Pt alert, still with back pain, asking if her dosage can be increased. Following up with Hem/Onc consult and discussion with family for Palliative care consult.

Discharge Summary: Encephalopathy resolved. Patient to be discharged with family back to home following multi-disciplinary conference with treating physicians and family concerning the need for her to be monitored regarding medication administration. Family agrees. Patient back to baseline mental status following med administration of Dilaudid.  Patient will be following up with outpatient Hem/Onc provider for further pain control.

Question: Are there query opportunities based on the scenario stated above?

Discussion

There are indications that the patient is possibly taking more than prescribed:

  • There is question as to how much of the Dilaudid the patient has been taking according to the family and patient noted in the H&P
  • From the Day 1 Neuro consult, the patient noted that, “she is unsure if she took too many pills”
  • From the Day 2 Progress note, she is not sure how much she has been taking and the provider notes, “I am not sure she has a clear understanding of what she is taking”

There are indicators to be alert for regarding possible medication non-compliance:

  • History of doctor shopping with multiple consults
  • History of mixing meds
  • Chronic conditions that elicit pain (i.e. Cancer, Back Pain)
  • Overreaching need to not be in pain

UASI Recommends:

Query for Overdose/Poisoning of Dilaudid as cause of the Encephalopathy

The query will change the PDx, and following the coding guidelines, allow for the addition of the (now specific) manifestation, Toxic Encephalopathy, giving an MCC.

Documentation without Clarification:

Working Principal Diagnosis: Encephalopathy, Unspecified (G93.40)

Working Secondary diagnoses: Neoplasm Related Pain (G89.3) Metastatic Bone Cancer (C79.51), Long Term Opiate Use (Z79.891)

Working DRG: 071- Nonspecific Cerebrovascular Disorders with CC

RW .09947   GMLOS 3.3 SOI/ROM 3/2

Documentation with Clarification:

Working Principal Diagnosis: Poisoning by Other Opioids, Accidental, Initial Encounter (T40.2X1A);

Working Secondary diagnoses: Toxic Encephalopathy (G92); Neoplasm Related Pain (G89.3) Metastatic Bone Cancer (C79.51), Long Term Opiate Use (Z79.891)

Working DRG: 917- Poisoning & Toxic Effects of Drugs with MCC

RW: 1.4632   GMLOS: 3.5   SOI/ROM: 3/2

CDI Educational Tips:

Recognize the difference between Adverse Effect of a medication and Poisoning as this will impact sequencing and DRG assignment.

Poisoning:

Definition: condition caused by a drug or another substance when used incorrectly

  1. Taken as prescribed, but with:
    1. ETOH
    2. Other Drugs
    3. Non-prescribed Drug
  2. Not taken as prescribed

Examples:

  • Wrong medication given or taken
  • Error in prescription
  • Wrong dosage given or taken
  • Non-prescribed drug (includes OTC meds) taken correctly with prescribed med
  • Drug overdose (unintentional or intentional)

Coding Implications: When patient admitted due to poisoning, the poisoning code is sequenced first as the principal diagnosis, followed by the manifestation

Adverse Effect of a Medication:

Definition: A reaction that occurs when a drug was properly prescribed and properly given and taken

Examples:

  • Allergic reaction
  • Medication toxicity
  • Synergistic reaction
  • Side Effect
  • Idiosyncratic reaction

Coding Implications: When patient admitted related to an adverse effect of a medication, sequence the manifestation first, followed by the appropriate code for the drug causing it.

This is a short synopsis of a possible patient record and is not intended to be all inclusive.  This is for educational purposes only and not intended to replace your institutional guidelines.

Posted in